How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. Mark Your Own Question

Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5313
Experience:  Dr. Mark is a PhD in psychology in private practice
50444359
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

Hello, I have been on wellbutrin and strattera for about 4

This answer was rated:

Hello, I have been on wellbutrin and strattera for about 4 years. Recently I have been dealing more with ADHD symptoms, or more like I have been less able to control my environment so my symptoms have become more apparent. I have been diagnosed with ADHD, depression (which I no longer have issues with thanks to wellbutrin) and Anxiety (Which yoga and meditation has helped and I rarely deal with). I tried to increase my strattera because I was hesitant about using adderal or ritlin; the dosage increase just made me sick to my stomach and I spent a week feeling like I had the flew.

When I was a child I was prescribed an SSRI which was a disaster and I became really apathetic and nearly non functioning. I was also prescribed xanax and adderal xr when I was a teenager. Xanax made me act like a zombie and I would forget days at a time, even with the lowest dose. However I was kind of forced to take it because my heart rate would get dangerously high out of the blue and I was always overwhelmed. However when I turned 18 I no longer took it.

For a period of time I was prescribed adderal xr 20mg as a teenager, however this resulted in severe weight loss and my ADHD symptoms would return within 3 hours. I didn't want to have to pop a pill every few hours so I discontinued it...and my life went down hill for a while both academically and emotionally.

Recently I stopped taking strattera but have continued to take my 100 mg of Wellbutrin 2 times a day. I have also attempted to add on adderal once again because my memory, attention span, and day dreaming have gotten unmanageable. I have strong willpower so I do great in online classes and quiet environments but the second I am around others or have to listen to a lecture I am off in space.I also have a secretary job and have such a hard time listening and taking notes it is really embarrassing. I have been prescribed 10mg of adderal twice a day. Sense I have been taking this adderal I am sooooo tired and almost too calm in a way. I just want to fall asleep all the time or relax all day, which is SO NOT ME. I suppose that is good to a point but I can't handle this tiredness that occurs within 2 hours of taking the adderal.

My question is what should I do. Am I taking the wrong stimulant. Should I try something else? Should I increase my dose, or decrease my dose. I am not experiencing any weight loss issues or anxiety, which I was worried would happen, I am just tired all day, like my eyes are begging me to let them rest.

I should also mention that I think I am taking generic brand, so I don't know if that makes a difference.

For some additional info, My father has Bipolar 1 and is prescribed wellbutrin (which gives him anxiety he says...) and an anti seizure med (forgot what it was called.) I know bipolar is hereditary but I really don't think I am bi polar in any way, I've really tracked my tendencies and although I can get all over the place, I never feel euphoric or grandiose, I also have noticed my depression happens when I feel alienated because I have issues connecting to "peers". Verbal communication is really overwhelming for me.

I have just been accepted to UCSC and have a chance of getting into UCB and have been accepted to their mentorship program. I want to get this all figured out before I go off to school. If you could give me some advice I would be so grateful. I know the wellbutrin is working perfectly for me, but why in the world would adderal make me tired, the side effects listed all seem quite the opposite! Thank you for your time, and sorry for the improper grammar, I'm in the middle of a study session.

Dr. Mark :

Hi! I'll be glad to help you with this issue.

Dr. Mark :

You are an impressive young person: you know yourself well and you're not looking for quick and easy answers. You're working to make things work for you. That's very inspiring. I mean it.

Dr. Mark :

First,

Dr. Mark :

the indications are to lower the Adderall dosage.

Dr. Mark :

You're right about Adderall being a stimulant and so for most people, it would have the opposite effect from what you're experiencing.

Dr. Mark :

In fact this is why it is one of the more abused drugs in college: people use it as an upper and combine it with alcohol to mediate the effect of the Adderall. A dangerous thing sometimes.

Dr. Mark :

But for people with ADHD, stimulants like Adderall and Ritalin have the opposite effect: they can make them drowsy. That is one way we can tell the person actually has ADHD!

Dr. Mark :

So, you're taking 10 mg 2/day. Can you decrease that to 5 mg?

Dr. Mark :

You haven't replied, do you need more time?

Customer:

Hello. I tried that, I started off with 5mg twice a day...not much better to be honest.

Customer:

My psych wanted me to try 10mg 2X a day but I asked for 5mg just incase. So he gave me enough to increase to 4 5mg pills per day.

Dr. Mark :

You might eventually go to that much once your body adjusts.

Dr. Mark :

But right now, your body is not used to it, so going down to the 5 mg 2/day to start would be more advantageous. Then talk to your doctor about how to monitor and titrate up if it's decided you should do that, okay?

Customer:

So this drowsiness could be temporary?

Dr. Mark :

Yes. It is a common side effect of starting Adderall if you truly have ADHD. But still, there is no reason you HAVE to start with 10 mg. You can start with 5 as well.

Customer:

If this side effect doesn't improve within the next few weeks would you suggest looking at a different medication? My psychiatrist is nearly impossible to reach and I have to make appointments 2 months out! However he said if I feel this isn't working well for me I could try vyvance or concerta. If this was happening to me with adderal and did not improve even with a reduction in dosage would it likely occur with similar medications as well?

Dr. Mark :

I hope this has been reassuring. Talk to your doctor this week and advise him/her that you went to 5 mg and discuss when you might up the dosage. Your idea of Vyvanse or Concerta should also be part of the discussion. You can do this by phone with the doctor.

Dr. Mark :

I know that they are very busy and don't see patients often, but if you leave messages back and forth, it can work.

Dr. Mark :

Okay, I wish you the very best!


 


My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Customer:

okay thank you so much! I am very relieved this could be temporary.

Dr. Mark and other Mental Health Specialists are ready to help you